An Elderly Man with Altered Mental Status, Abnormal ECG

October 9, 2017

Hallucinations and rambling speech came on suddenly and are getting worse. Review history and ECG. What's your diagnosis?

An elderly man is brought to the emergency department by his daughter for altered mental status and visual hallucinations that seemed to have started the day before and are getting worse. The daughter says he is not really confused, but is rambling on about things that are not there or have not happened. There has been no fever, vomiting, headache, or other complaints. He has a history of diabetes and glaucoma and recently saw his ophthalmologist, who said his pressures were a little high and added a new medication.

Results of physical examination: Temp, 97.8; blood pressure, 131/77 mmHg; pulse, 54 beats/min; respirations 18 breaths/min; pulse ox, normal.

He is alert and oriented x3 and is aware that he has been seeing things. His exam is otherwise essentially normal, with a non-focal neurologic exam.

Lab work is normal except for a glucose of 122 mg/dL.

Figure above is a tracing from and ECG taken in the ED. Please click to enlarge.

Questions

1. What one condition could be causing both the altered mental status and the EKG findings?

2. If no other cause is found, how should this patient be managed?

 

Please click here for answer and discussion.

 

Answers

1. Toxicity from beta-blocker eye drops may be the cause of both symptoms.

2. Other more serious conditions should be considered but the timolol, his current treatment for glaucoma, should be held and other agents used to control the intraocular pressure.

Discussion

The differential diagnosis of altered mental status is broad. The differential diagnosis of altered mental status plus bradycardia is fortunately a bit narrower. Because no other cause was found to explain the clinical presentation, and the timolol eye drops were new they were suspected of causing the bradycardia and the altered mental status.

Drug toxicity should usually be a diagnosis of exclusion. A search for a more serious cause of symptoms should be made and if none is found, the drug should be stopped. If the symptoms resolve soon after cessation, the drug was likely the cause. For this patient, all of his symptoms as well as the bradycardia did resolve within a few days after the timolol was stopped.

The most common drug classes to cause psychiatric symptoms are antihypertensives, sti mulants, sedatives, antimicrobials, and steroids. For more details, see the Table  below.

Table. DRUG TOXICITIES from A to Z POCKET EMERGENCY PHARMACOPOEIA 
Drugs causing psychiatric symptoms

Anxiety

Depression

H2-blocker, digoxin/beta-blocker/clonidine, acyclovir/quinolone/Flagyl/Lariam, steroids, Chantix

Hallucination

Vasoactive: beta-blockers, nitroglycerin, Viagra…
CNS:  seizure meds, psychotropic meds, meds for Parkinson disease or restless legs
ABX:  cephalosporins, sulfa

Mania

SSRI, Viagra, Biaxin, H2, ACE, Sudafed

Psychosis

 

Please click here for additional information